Kansas, 2011

Hail and Damaging Winds in Kansas, August 9, 2011

August 9, 2011 · NWS DDC · 27 events in 8 counties and zones

Jet streak dynamics played a big role in producing severe thunderstorms during the mid to late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Jet streak dynamics played a big role in producing severe thunderstorms during the mid to late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 2:28 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 9, 2:28 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT TUE AUG 9 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE HOW FAR WEST INTO OUR CWA WILL THE
COMPLEX OF THUNDERSTORMS BE TONIGHT AND HIGH TEMPERATURES ON
WEDNESDAY.

A SHORTWAVE TROUGH IN THE RIGHT ENTRANCE REGION OF A 70KT UPPER
LEVEL JET WILL MOVE SOUTHEASTWARD FROM NEBRASKA AND INTO CENTRAL AND
PARTS OF WESTERN KANSAS OVERNIGHT. NEW MODELS INCLUDING THE
MESOSCALE MODELS SHOW MORE OF AN EASTWARD TREND OF THE ATTENDANT
THUNDERSTORM COMPLEX THROUGH OUR CWA AND MAINLY EAST OF A LINE FROM
DIGHTON TO JETMORE AND PRATT. HOWEVER OUTFLOW WINDS MAY BE ABLE TO
KICK OFF MORE THUNDERSTORMS INTO OUR WEST FA OVERNIGHT SO WILL
GRADIENT POPS NEAR 80 AT HAYS TO 20 AT ELKHART. THE HRRR AND WRF
NMM HAVE THE COMPLEX MOVING INTO THE NORTH FA FROM WAKEENEY TO
HAYS BEFORE MIDNIGHT THEN MOVING MAINLY EAST OF THE AREA DURING
WEDNESDAY MORNING. AN OUTFLOW BOUNDARY AND COLD FRONT WILL BE
MOVING WITH THIS COMPLEX AND SWITCH WINDS TO THE EAST AND
NORTHEAST. THE MAIN SEVERE THREAT WITH ANY THUNDERSTORMS WILL BE
MAINLY STRONG WINDS IN EXCESS OF 70 MPH AND LARGE HAIL UP TO
QUARTERS AND GOLFBALLS. IF THE CURRENT SUPERCELLS HOLD TOGETHER IN
SOUTHWEST NEBRASKA THERE IS ENOUGH SHEAR AND INSTABILITY TO
PRODUCE UP TO TENNIS BALL SIZE HAIL IN THE WAKEENEY AND HAYS AREA.
BY THE TIME THE THUNDERSTORMS MOVE TOWARD DODGE CITY THEY MAY
FALL APART AND JUST PRODUCE SOME STRONG WINDS. LOOK FOR INCREASING
CLOUDS TONIGHT WITH OVERNIGHT LOWS IN THE LOW TO MID 60S.

FOR WEDNESDAY THE NAM HAS A VERY STRONG COLD POOL OF HIGH PRESSURE
IN THE WAKE OF THE FRONT WITH 850MB TEMPS ONLY AROUND 14C WHILE THE
GFS HAS AROUND 19C. WILL TREND TOWARDS THE GFS AS THE NAM TENDS TO
BE TOO COLD WITH THESE SYSTEMS. MOSTLY CLOUDY SKIES SHOULD BECOME
PARTLY CLOUDY IN THE AFTERNOON WITH HIGHS FROM NEAR 80 NORTH TO NEAR
90 SOUTH ALONG THE OKLAHOMA BORDER. FOR WEDNESDAY NIGHT SOME STRATUS
MAY FORM WITH SKIES BECOMING CLOUDY AFTER MIDNIGHT. LOWS WILL BE
AROUND 60 AT HAYS TO THE LOW TO MID 60S ELSEWHERE.

ON THURSDAY NORTHWEST UPPER LEVEL FLOW CONTINUES WITH WINDS BECOME
SOUTH TO SOUTHEAST WITH GOOD MOISTURE RETURNING. HOWEVER A STRONG
CAPPING INVERSION SHOULD INHIBIT ANY THUNDERSTORMS FROM DEVELOPING.
HIGHS WILL RANGE FROM THE MID 80S NORTH TO AROUND 90 SOUTH.

DAYS 3-7...

UNFORTUNATELY THE 12Z ECMWF NEVER CAME VIA THE SBN/AWIPS. SO THE
FORECAST IS A BLEND OF PERSISTENCE, 12Z GFS, AND 12Z CONSALL, AND
12Z BCCONSMOS PER BETTER VERIFICATION VIA BOISE VERIFY. OTHERWISE,
THE EXTENDED PERIOD IS BEST MARKED BY NEAR TO SLIGHT ABOVE
TEMPERATURES AND SOME DIURNAL CONVECTIVE ACTIVITY. MY PERIOD BEGINS
00Z FRIDAY. HAVE KEPT SLIGHT TO CHANCE POPS WITH SOME ADJUSTMENT TO
THE EAST THURSDAY EVENING. WARM AIR ADVECTION AND LIFT ALONG A WEAK
850 HPA LL JET SHOULD CAUSE THUNDERSTORMS TO DEVELOP DURING THE LATE
EVENING AS WELL AS AN UPPER LEVEL SHORTWAVE TROUGH MOVING ACROSS
KANSAS EMBEDDED IN THE UPPER LEVEL WEST-NORTHWESTERLY FLOW.  BY
FRIDAY, AN UPPER LEVEL SHORTWAVE TROUGH MOVING THROUGH THE UPPER
GREAT LAKES WILL SEND A SURFACE FRONT ACROSS KANSAS. HIGHEST POPS
WERE LEFT TO THE SE AND E GIVEN THIS UPPER LEVEL WNW/NW FLOW
TRAJECTORY OF YET ANOTHER MCS TYPE EVENT. IN ADDITION, MOST OF SW
KANSAS SHOULD BE IN THE CONFLUENT SIDE OF THE RIGHT EXIT REGION OF
250 HPA JET STREAK AND THUS THE REASONING FOR POP ADJUSTMENTS
TOWARDS CENTRAL AND SOUTH CENTRAL KANSAS. HIGHS FRIDAY WILL BE THE
WARMEST ACROSS THE SOUTHERN CWFA IN THE WARM SECTOR AND WELL SOUTH
OF THE FRONTAL/CONVECTIVE BOUNDARY. HIGHS IN THE MID 90S LOOK
REASONABLE THERE FOLLOWING THE AFOREMENTIONED MOS GUIDANCE. UPPER
80S LOOK ON PAR ACROSS THE INTERSTATE 70 CORRIDOR. ON SATURDAY THE
UPPER LEVEL FLOW BECOMES MORE AMPLIFIED AS THE UPPER LEVEL TROUGH
OVER THE GREAT LAKES CONTINUES TO DIG. THIS KIND OF SYNOPTIC PATTERN
WILL FAVOR CONVECTIVE DEVELOPMENT OVER THE HIGHER TERRAIN OF
COLORADO WITH THUNDERSTORMS DRIFTING INTO KANSAS BY EVENING TO LATE
EVENING. AS A RESULT, HAVE KEPT SLIGHT POPS (DID NOT WANT TO GO TO
CHANCE GIVEN THE USUAL UNCERTAINTIES) ACROSS MY WESTERN COUNTIES.
500 HPA HEIGHTS DO INCREASE SUNDAY TO AROUND 591 DM BUT STILL THINK
SLIGHT POPS ARE STILL WARRANTED THROUGH THE WEEKEND TO THE WEST AND
NORTH. TEMPERATURES DURING THE WEEKEND WILL BE ALMOST "NICE" - UPPER
80S TO LOW 90S. "NICE" OF COURSE IS A RELATIVE TERM GIVEN HOW
UNBEARABLY HOT AND DRY SUMMER OF 2011 HAS BEEN. TEMPERATURES
CONTINUE TO WARM  NEXT WEEK AS THE UPPER LEVEL RIDGE FLATTENS OVER
THE SOUTHERN PLAINS WITH FLOW BECOMING LESS NORTHWESTERLY ALOFT AND
WITH ANY JET STREAK DYNAMICS SHIFTED WELL EAST OF THE CWFA. -SUGDEN

&&

.AVIATION...

THE FORECAST ITEM OF CONCERN FOR THE 18Z TAFS IS A MESOSCALE
CONVECTIVE COMPLEX THAT WILL MOVE OUT OF WESTERN NEBRASKA AND INTO
CENTRAL KANSAS BY MIDNIGHT. HAVE FOLLOWED THE 12Z WRF, 17Z HRRR, AND
TO A LESSER EXTENT THE 12Z NAM FOR AS FAR AS CONVECTIVE TIMING. KEPT
CB GROUPS AND VCTS FOR KHYS BUT LATEST THINKING PER ABOVE NWP OUTPUT
IS THAT THUNDERSTORMS WILL REMAIN EAST OF KDDC AND KGCK. OTHERWISE,
VFR CIGS AND SOUTHEASTERLY TO SOUTHERLY WINDS OF 10 TO 17 KNOTS WILL
CONTINUE THROUGH MUCH OF THE TAF PERIOD. MOS GUIDANCE SUGGESTS
OVC015 FOR KHYS BY TOMORROW MORNING BUT I DON'T HAVE ENOUGH
CONFIDENCE TO REDUCE CIGS TO SUCH CATEGORY. WILL DEFER TO 00Z/06Z
TAFS FOR FUTURE ADJUSTMENTS. -SUGDEN

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  83  63  88 /  40  20  10  10
GCK  64  82  62  88 /  30  20  10  10
EHA  65  85  63  90 /  20  10  10  20
LBL  66  86  64  89 /  20  20  10  20
HYS  63  76  61  84 /  80  40  10  20
P28  69  87  67  89 /  30  30  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/36/36
Hazardous weather outlook, Aug 9, 2:20 PM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT TUE AUG 9 2011

KSZ030-031-043>046-061>066-074>081-084>090-102030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
320 PM CDT TUE AUG 9 2011 /220 PM MDT TUE AUG 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY MOVE INTO FAR WESTERN KANSAS EARLY THIS
EVENING FROM EASTERN COLORADO. A LARGER COMPLEX OF THUNDERSTORMS
WILL MOVE INTO WEST CENTRAL KANSAS NEAR WAKEENEY AND HAYS BY EARLY
THIS EVENING AND PROGRESS SOUTH INTO MUCH OF SOUTHWEST AND SOUTH
CENTRAL KANSAS OVERNIGHT. SEVERE WEATHER IS POSSIBLE WITH DAMAGING
WINDS OVER 70 MPH AND HAIL UP TO GOLFBALL AND HALF DOLLAR SIZE
MAINLY NORTHEAST OF A LINE FROM DIGHTON TO JETMORE AND PRATT. EVEN
LARGER SIZE HAIL UP TO TENNIS BALL SIZE MAY MOVE INTO THE HAYS
AREA AROUND 7 OR 8 PM IF THE THUNDERSTORMS HOLD TOGETHER AS THEY
MOVE OUT OF NEBRASKA. OTHER AREAS TO THE WEST OF DIGHTON AND
PRATT MAY ONLY SEE A FEW THUNDERSTORMS WITH STRONG OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS ANOTHER FRONT PUSHES SOUTH ON FRIDAY...THERE WILL BE AN
INCREASED CHANCE FOR STRONG TO SEVERE THUNDERSTORMS. AMPLE
MOISTURE AND INSTABILITY TO GO ALONG WITH MODERATE DEEP LAYER
SHEAR WILL SUPPORT LARGE HAIL AND DAMAGING WINDS WITH THE
STRONGEST STORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS EVENING AND AFTER MIDNIGHT
MAINLY EAST OF A LINE FROM DIGHTON TO JETMORE AND PRATT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Aug 9, 5:26 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             6 N SHIELDS             38.70N 100.43W
08/07/2011  E1.25 INCH       LANE               KS   PUBLIC

&&

BURKE

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

18 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Ellis

When
August 9, 6:56 PM CST
Where
Ellis County, 3.22 mi E of Turkville
Measured
1.75 in hail
Reported by
Public
Coordinates
39.100, -99.120

Hail, Ellis

When
August 9, 6:56 PM CST
Where
Ellis County, 2.68 mi E of Turkville
Measured
1.75 in hail
Reported by
Public
Coordinates
39.100, -99.130

The north facing windows of a house were broken out.

Hail, Ellis

When
August 9, 7:00 PM CST
Where
Ellis County, 1.61 mi W of Turkville
Measured
1.75 in hail
Reported by
Public
Coordinates
39.100, -99.210

Hail, Ellis

When
August 9, 7:02 PM CST
Where
Ellis County, 1.61 mi W of Turkville
Measured
1.75 in hail
Reported by
Public
Coordinates
39.100, -99.210

Hail, Trego

When
August 9, 7:25 PM CST
Where
Trego County, 4.9 mi W of Cedar Bluff Res
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.770, -99.890

Hail, Ness

When
August 9, 7:44 PM CST
Where
Ness County, 3.52 mi WNW of Brownell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.640, -99.790

Hail, Rush

When
August 9, 8:10 PM CST
Where
Rush County, Alexander
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.470, -99.550

Hail, Clark

When
August 9, 8:15 PM CST
Where
Clark County, 1.38 mi S of Ashland Krier Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.150, -99.770

Hail, Rush

When
August 9, 8:15 PM CST
Where
Rush County, 1.28 mi WNW of Nekoma
Measured
1.75 in hail
Reported by
Public
Coordinates
38.480, -99.450

Hail, Clark

When
August 9, 8:30 PM CST
Where
Clark County, 2.14 mi SSW of Ashland Krier Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.140, -99.780

Hail, Pawnee

When
August 9, 9:00 PM CST
Where
Pawnee County, Larned
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
38.180, -99.100

Hail, Pawnee

When
August 9, 9:00 PM CST
Where
Pawnee County, 4.7 mi SE of Ash Valley
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.260, -99.150

Hail, Trego

When
August 9, 9:02 PM CST
Where
Trego County, 7.68 mi N of Riga
Measured
2 in hail
Reported by
Public
Coordinates
39.060, -99.610

Thunderstorm Wind, Pawnee

When
August 9, 9:10 PM CST
Where
Pawnee County, Larned
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.180, -99.100

Nickel sized hail also fell with the high wind.

Hail, Pawnee

When
August 9, 9:10 PM CST
Where
Pawnee County, Larned
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.180, -99.100

Wind gusts to 60 MPH accompanied the hail.

Hail, Comanche

When
August 9, 9:15 PM CST
Where
Comanche County, 0.88 mi SW of Coldwater
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.260, -99.340

Thunderstorm Wind, Ellis

When
August 9, 9:20 PM CST
Where
Ellis County, 0.69 mi N of Ellis
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.940, -99.550

A porch roof was blown off and another roof was peeled back on a trailer house.

Hail, Comanche

When
August 9, 9:28 PM CST
Where
Comanche County, 11.56 mi E of Wilmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.320, -99.010

Hail, Stafford

When
August 9, 9:42 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.000, -98.760

Thunderstorm Wind, Ellis

When
August 9, 9:50 PM CST
Where
Ellis County, 1.76 mi WSW of Hays
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.860, -99.350

A 2 foot diameter tree was blown over.

Hail, Ellis

When
August 9, 9:55 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.880, -99.320

Thunderstorm Wind, Ellis

When
August 9, 9:55 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
75 kt (86 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.880, -99.320

A tree blew down across a street on the north side of Hays.

Thunderstorm Wind, Ellis

When
August 9, 9:55 PM CST
Where
Ellis County, 0.69 mi N of (Hys)hays Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.860, -99.270

A hanger at the Hays airport was heavily damaged and a KHP plane inside was damaged.

Thunderstorm Wind, Ellis

When
August 9, 9:55 PM CST
Where
Ellis County, 0.69 mi N of (Hys)hays Muni Arpt
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
38.860, -99.270

Thunderstorm Wind, Stafford

When
August 9, 10:00 PM CST
Where
Stafford County, 3.52 mi SE of Leesburg
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.860, -98.640

A large elm tree was blown down by the high wind.

Thunderstorm Wind, Ellis

When
August 9, 10:02 PM CST
Where
Ellis County, 5.12 mi NE of Pfeifer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.750, -99.100

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ellis

When
August 9, 10:30 PM CST
Where
Ellis County, 5.57 mi WNW of Catharine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.970, -99.310

Winds were estimated to be 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345566, 345567, 345568, 345569, 345570, 345571, 345572, 345573, 345574, 345582, 345575, 345576, 345578, 345589, 345593, 345577, 345583, 345586, 345579, 345584, 345580, 345581, 345585, 345590, 345587, 345591, 345592.